Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 19, 2004, 7:16 PM MST for Pima County, Arizona. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 7:16 PM MST (02:16 UTC)
- Expired
- Jul 19, 2004, 8:30 PM MST
- In force
- 74 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3319 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 200224 FFWTWC AZC019-200430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 716 PM MST MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN ARIZONA * UNTIL 930 PM MST * AT 711 PM MST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LARGE AREA OF MODERATE TO HEAVY RAINFALL NORTH OF SELLS. MOVEMENT OF THE STORMS IS TO THE NORTH AROUND 10 MPH. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE TOHONO OODHAM INDIAN NATION AND HAVE SHOWN A TENDENCY TO TRAIN...THUS DUMPING MORE RAINFALL ON ALREADY SATURATED GROUND. THIS SHOULD CONTINUE OVER THE NEXT SEVERAL HOURS. THUS THE WARNING HAS BEEN EXTENDED FOR THIS AREA UNTIL 930 PM AND REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING. DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL MAY HAVE OCCURRED NEAR COMOBABI...VAYA CHIN AND JUST NORTH OF TONOPAH. RAINFALL TOTALS IN THESE AREAS RANGED FROM ONE TO TWO INCHES WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. MOVE TO HIGHER GROUND. FLASH FLOODING IS PARTICULARLY DANGEROUS AT NIGHT BECAUSE IT IS VERY HARD TO SEE RISING WATER. IF WATER COVERS THE ROAD...TURN AROUND AND TAKE ANOTHER ROUTE. LAT...LON 3204 11214 3202 11164 3250 11165 3250 11218 $$ JRG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:40 PM MST, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 19, 1:40 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 140 PM MST MON JUL 19 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN NEW MEXICO AND EASTERN ARIZONA...PROVIDING A DECREASED CHANCE OF THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH WILL MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND INTO THE WEEKEND...WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS. && .DISCUSSION...INITIAL THUNDERSTORM DEVELOPMENT SO FAR HAD BEEN IN THE MOUNTAINS ACROSS SANTA CRUZ INTO SWRN COCHISE...ALONG WITH A FEW ALONG THE TOPS OF THE BABOQUIVARI RANGE IN CNTRL PIMA COUNTY. NOT TOO MUCH ACTIVITY OUT EAST EXCEPT IN THE WHITE MOUNTAINS AND CHIRICAHUA RANGE. IN GENERAL...IT LOOKED LIKE ISOLATED POP VALUES WILL WORK FOR THIS EVENING. SEE LATEST PHXHWOTWC OR WMO HEADER FLUS45 FOR SHORT-TERM THINKING ON STORMS. THE MODELS CONTINUED TO SHOW THE MID-LEVEL ANTICYCLONE CENTERED OVER SERN AZ/SWRN NM SHIFTING NWD AS THE WEEK GOES ON. GFS MODEL LIFTS THE HIGH CIRCULATION TO NEAR THE FOUR CORNERS AREA AROUND WEDNESDAY THEN GRADUALLY MOVES IT OVER NCNTRL AZ INTO SRN NV BY MID NEXT WEEK. THIS NORTHWARD SHIFT IN THE CENTER OF THE HIGH SHOULD LEAD TO AN OVERALL BETTER FLOW PATTERN FOR AN INCREASE IN THUNDERSTORM COVERAGE. GFS ALSO WAS SHOWING A FAIRLY STRONG INVERTED TROUGH MOVING THROUGH MEXICO LATE WEDNESDAY INTO FRIDAY WHICH WILL LIKELY ENHANCE THE THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL THE NEXT FEW DAYS...THEN LOWER NEAR NORMAL FRIDAY INTO EARLY NEXT WEEK AS THE HIGH CENTER SHIFTS NORTH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 19, 12:10 PM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1210 PM MST MON JUL 19 2004 AZZ019-029>035-200700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1210 PM MST MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A NORMAL TO SLIGHTLY BELOW NORMAL THREAT FOR HEAVY RAINFALL AND STRONG DOWNBURST WILL EXIST TODAY FROM TUCSON WEST... WHERE THE ATMOSPHERE IS MORE UNSTABLE AND AMPLE LOW LEVEL MOISTURE RESIDES. THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON WILL INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW PROBABILITY FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS. DISCUSSION...NO MAJOR DISTURBANCES ROTATING THROUGH SOUTHEAST ARIZONA AS THE UPPER HIGH CENTER WAS LOCATED OVER THE SOUTHERN ARIZONA AND NEW MEXICO BORDER. A VERY WEAK DISTURBANCE...INITIATING FROM CONVECTION IN SOUTHERN SONORA MEXICO LAST NIGHT...WILL SHIFT NORTHWARD ON THE WESTERN PERIPHERY OF THE HIGH INTO SOUTHWEST/SOUTH CENTRAL ARIZONA TODAY...BUT WILL HAVE VERY LITTLE IMPACT ON THUNDERSTORM ACTIVITY. THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK MIXED...AND RATHER DRY MOUNTAIN BOUNDARY LAYER JUST ABOVE 730 MB. IN ADDITION...AN INVERSION/WARM AIR ALOFT WAS ALSO NOTED NEAR 500 MB. THESE ENVIRONMENTAL CONDITIONS WOULD SUGGEST THAT INITIAL BUILDUPS OVER THE MOUNTAINS WOULD BE DELAYED UNTIL THIS AFTERNOON...AND WOULD INITIALLY SHOW THIN WEAK CONVECTIVE COLUMNS AT FIRST. THE GOES-10 PRECIPITABLE WATER IMAGERY INDICATED THE THE EAST WAS QUITE DRY IN THE MID-LEVELS...WITH MOIST AIR STILL REMAINING IN THE WESTERN DESERTS...MAINLY FROM TUCSON WEST. EXPECT TO SEE MOUNTAIN CONVECTION BEGIN TO OCCUR SOUTH OF TUCSON LATER THIS AFTERNOON...THEN MOVE NORTH AT 10 TO 15 MPH INTO THE VALLEYS BY LATE AFTERNOON AND EARLY EVENING. SINCE THE MORNING UPPER AIR SOUNDING IN TUCSON DID INDICATE SOME INSTABILITY IN THE VALLEYS...THUNDERSTORMS SHOULD BE ABLE TO SUSTAIN THEMSELVES. THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON WILL INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW PROBABILITY FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS. HOWEVER...FROM TUCSON WEST...WHERE THE LOW LEVEL MOISTURE IS MORE PREVALENT...THERE IS A LOW TO NORMAL PROBABILITY FOR HEAVY DOWNPOURS AND STRONG DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. THE UPPER HIGH CENTER WILL DRIFT FURTHER NORTH AND NORTHWEST BEGINNING MID-WEEK. THIS WILL ALLOW A MORE FAVORABLE MOIST FLOW TO RETURN TO SOUTHEAST ARIZONA. THEREFORE...EXPECT THUNDERSTORM ACTIVITY TO INCREASE THE SECOND HALF OF THE WORK WEEK INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 19, 4:46 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST MON JUL 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 5 W TUCSON 32.20N 110.98W
07/19/2004 PIMA AZ FIRE DEPT/RESCUE
ROOFING BLOWN OFF A BUILDING AND A POWER POLE WAS
SNAPPED. LOCATION SILVERBELL ROAD NEAR EL CAMINO DEL
CERRO.
&&
JRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:24 PM MST | Flash Flood Warning | TWC | Pima | 6 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.